Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Wilmington, OH

May 10, 2003Lewis County, Kentucky; Adams County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 10, 2003, 5:36 PM EDT for Lewis County, Kentucky; Adams County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 5:36 PM EDT (21:36 UTC)
Expired
May 10, 2003, 6:00 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Lewis County, KY, Adams County, OH

The radar

The Cincinnati radar (KILN), 88 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 102137
FFWILN
KYC135-OHC001-102200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
536 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN KENTUCKY...
  ADAMS COUNTY IN OHIO...

* UNTIL 600 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER ADAMS AND 
  LEWIS COUNTIES OF UP TO 1.5 INCHES SINCE 4 PM. AN ADDITIONAL INCH 
  OF RAIN IS POSSIBLE THROUGH 630 PM. THIS WILL RESULT IN ADDITIONAL 
  FLASH FLOODING IN AREAS WHERE FLOODING HAD ALREADY OCCURRED 
  EARLIER TODAY.


* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  VANCEBURG...
  MANCHESTER...
  SEAMAN...
  WEST UNION...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:22 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 10, 3:22 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT SAT MAY 10 2003

WILL TRY TO HIT THE HIGHLIGHTS. CURRENT THUNDERSTORMS COMPLEX WILL
MOVE THROUGH EASTERN HALF OF FA LATE THIS AFTERNOON EARLY THIS
EVENING.  COLD FRONT WILL PUSH THROUGH AFTER 6Z.  EXPECT ANOTHER
SQUALL LINE TO DEVELOP AHEAD OF THE FRONT. THIS WILL PUSH THROUGH
LATE TONIGHT.  WITH ADDITIONAL THUNDERSTORMS EXPECTED TONIGHT WILL
EXTEND THE FFA TIL NOON SUNDAY.

AVN A LITTLE QUICKER WITH FRONTAL PASSAGE TONIGHT.  PREFER THE
SLOWER ETA WHICH LEAVES THE FRONT STRADDLED ACROSS MY CWA AT 12Z.

PRESSURE GRADIENT INCREASES BEHIND THE FRONT.  WILL ISSUE A WIND
ADVISORY.

WRAP AROUND PRECIPITATION SUNDAY NIGHT INTO MONDAY NIGHT.

SEE LITTLE REBOUND IN TEMPERATURES ON SUNDAY...SO WILL DROP HIGHS A
COUPLE OF CATEGORIES.

.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON SUNDAY.
        WIND ADVISORY ENTIRE FA SUNDAY.

SITES
Hazardous weather outlook, May 10, 6:12 AM EDT, 11 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 10, 2:50 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    CAMBRIDGE CITY            IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN

1221 PM    CONNERSVILLE              IN   .75 INCH HAIL
05/10/03   FAYETTE

0109 PM    WEST ALEXANDRIA           OH   .88 INCH HAIL
05/10/03   PREBLE

0115 PM    3 SW NEW LEBANON          OH   1.00 INCH HAIL
05/10/03   MONTGOMERY

0146 PM    WRIGHT-PATTERSON AFB      OH   .88 INCH HAIL
05/10/03   GREENE
Special weather statement, May 10, 3:34 PM EDT, 2 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>044-051-052-
060-061-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT SAT MAY 10 2003

THE TORNADO WATCH HAS BEEN CLEARED FOR WEST CENTRAL OHIO...ALL OF
INDIANA...CARROLL COUNTY KENTUCKY...AND PORTIONS OF THE MIAMI VALLEY
CLOSE TO THE INDIANA BORDER.

THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND THERE IS
NO LONGER A THREAT FOR TORNADOS THIS AFTERNOON.

COUNTIES THAT ARE NO LONGER IN THE TORNADO WATCH ARE:

HARDIN         AUGLAIZE      MERCER     SHELBY
LOGAN          CHAMPAIGN     MIAMI      DARKE
MONTGOMERY     PREBLE        WAYNE      FAYETTE IN
UNION IN       FRANKLIN IN   RIPLEY     DEARBORN
OHIO           SWITZERLAND   CARROLL

IN THE MIAMI VALLEY...CLARK AND GREENE COUNTIES REMAIN IN THE WATCH
UNTIL 5 PM.

ALL OF NORTHERN KENTUCKY WITH THE EXCEPTION OF CARROLL COUNTY
REMAINS IN THE WATCH UNTIL 5 PM.

ALL OF SOUTHWEST...CENTRAL...AND SOUTH CENTRAL OHIO REMAIN IN THE
WATCH UNTIL 5 PM.

FRANKS
Local storm report, May 10, 4:21 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
421 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    FELICITY                  OH   1.00 INCH HAIL
05/10/03   CLERMONT                       REPORTED BY TRAINED
                                          SPOTTER.

RLG
Local storm report, May 10, 4:28 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
428 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    5 N BROOKSVILLE           KY   1.00 INCH HAIL
05/10/03   BRACKEN                        REPORTED BY TRAINED
                                          SPOTTER.

RLG
Special weather statement, May 10, 4:36 PM EDT, 1 hour before
KYZ090>096-OHZ045-046-053>056-062>065-070>072-074-077-078-080-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT SAT MAY 10 2003

THE TORNADO WATCH HAS BEEN CLEARED FOR SOUTHWEST AND CENTRAL
OHIO...MUCH OF NORTHERN KENTUCKY...AND PORTIONS OF SOUTH CENTRAL
OHIO.

THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND THERE IS
NO LONGER A THREAT FOR TORNADOS THIS AFTERNOON.

COUNTIES THAT ARE NO LONGER IN THE TORNADO WATCH ARE:

IN OHIO:

UNION       DELAWARE        LICKING     MADISON
FAYETTE     FRANLIN OH      FAIRFIELD   FAYETTE OH
PICKAWAY    HOCKING         WARREN      BUTLER
HAMILTON    CLERMONT        HIGHLAND

IN KENTUCKY:

BOONE       KENTON          CAMPBELL    GALLATIN
OWEN        GRANT           PENDELTON

THUNDERSTORMS WILL CONTINUE TO MOVE EAST THIS AFTERNOON AND AFFECT
PORTIONS OF NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO.

COUNTIES THAT REMAIN IN THE WATCH THROUGH 5 PM INCLUDE:

IN OHIO:

ROSS        PIKE            SCIOTO      ADAMS
BROWN

IN KENTUCKY:
BRACKEN     ROBERTSON       MASON       LEWIS

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 10, 5:10 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
510 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    5 N BROOKSVILLE           KY   1.00 INCH HAIL
05/10/03   BRACKEN                        REPORTED BY TRAINED
                                          SPOTTER.

0455 PM    MANCHESTER                OH   .75 INCH HAIL
05/10/03   ADAMS                          REPORTED BY TRAINED
                                          SPOTTER.

0445 PM    MAYSVILLE                 KY   WIND DAMAGE
05/10/03   MASON                          TREES AND LARGE LIMBS
                                          DOWN, TREE ON A CAR PERSON
                                          TRAPPED

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:52 AM EDTFlash Flood WarningILNGallatin113 min
May 10, 4:05 AM EDTFlash Flood WarningILNBoone, Grant, Kenton115 min
May 10, 4:31 AM EDTSevere Thunderstorm WarningILNBracken29 min
May 10, 4:47 AM EDTSevere Thunderstorm WarningILNMason28 min
May 10, 4:57 AM EDTSevere Thunderstorm WarningILNLewis33 min
May 10, 5:15 AM EDTFlash Flood WarningILNGallatin90 min
May 10, 9:28 AM EDTFlash Flood WarningILNBoone, Campbell, Kenton3 hr
May 10, 11:17 AM EDTSevere Thunderstorm WarningILNBoone58 min
May 10, 4:03 PM EDTSevere Thunderstorm WarningILNBracken42 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningILNMason40 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningILNLewis52 min
May 10, 4:45 PM EDTTornado WarningILNLewis, Mason30 min
May 10, 5:15 PM EDTTornado WarningILNLewis30 min
May 10, 6:37 AM EDTSevere Thunderstorm WarningILNBrown23 min
May 10, 9:29 AM EDTFlash Flood WarningILNPike2 hr
May 10, 9:42 AM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 10, 10:11 AM EDTFlash Flood WarningILNAdams, Scioto3 hr
May 10, 12:01 PM EDTSevere Thunderstorm WarningILNBrown44 min
May 10, 12:31 PM EDTSevere Thunderstorm WarningILNAdams59 min
May 10, 12:47 PM EDTSevere Thunderstorm WarningILNPreble58 min
May 10, 12:48 PM EDTFlash Flood WarningILNBrown117 min
May 10, 12:55 PM EDTSevere Thunderstorm WarningILNScioto50 min
May 10, 1:08 PM EDTSevere Thunderstorm WarningILNMontgomery67 min
May 10, 1:11 PM EDTFlash Flood WarningILNAdams, Scioto2 hr
May 10, 1:36 PM EDTSevere Thunderstorm WarningILNClark, Greene54 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningILNPreble61 min
May 10, 2:57 PM EDTSevere Thunderstorm WarningILNMontgomery63 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningILNButler, Hamilton67 min
May 10, 3:42 PM EDTFlash Flood WarningILNAdams, Brown, Highland2 hr
May 10, 4:19 PM EDTFlash Flood WarningILNPike, Scioto3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.